The Effects of Antibiotics on Nutrient Digestion
Oral antibiotics are essential for the treatment of bacterial infections. A disadvantage of antibiotic therapy is gastrointestinal side effects caused in part by interfering with normal bacterial colonization of the gastrointestinal tract. However, other mechanisms could also be involved. We hypothesized that antibiotics might interfere with nutrient digestion. To test this hypothesis, we employed four tests: the biuret test (for protein digestion), the Lugol’s iodine test (for polysaccharide digestion), the Benedict’s test (for disaccharide digestion), and the litmus test (for lipid digestion). The in vitro effects of three different antibiotics (penicillin, tetracycline, and erythromycin) were assessed semi-quantitatively using these tests. We found that the antibiotics inhibited protein, polysaccharide, and disaccharide digestion, but not lipid digestion. Of the three antibiotics, erythromycin had the highest inhibitory effect. Interference with nutrient digestion could underlie, at least in part, the gastrointestinal side effects seen with antibiotics.